Alendronic Aid prescribed and really worried about taking it. Has anyone had a bone scan first to see if their bones are thin?

I was diagnosed with RA 15 months ago. It has been difficult to keep the inflammation under control (methotrexate, Sulfasalazine, hydroxychloroquine) and have had 3 courses of prednisolone. I start Methotrexate injections on Tuesday. I am so concerned about taking Alendronic Acid tablets as I also have a hiatus hernia, gastritis and need regular gum treatment.

The support and kindness shown by members on this site is amazing! Members really understand how we are feeling when trying to cope with such an unpredictable, horrid disease. I am really struggling at the moment. Thank you.

Last edited by

13 Replies

  • Hi VandF

    Here is the information contained in the SPC (summary of product characteristics) for alendronic acid:

    "Alendronic acid can cause local irritation of the upper gastro-intestinal mucosa. Because there is a potential for worsening of the underlying disease, caution should be used when alendronic acid is given to patients with active upper gastro-intestinal problems, such as dysphagia, oesophageal disease, gastritis, duodenitis, or ulcers or with a recent history (within the previous year) of major gastro-intestinal disease such as peptic ulcer, or active gastro-intestinal bleeding, or surgery of the upper gastro-intestinal tract other than pyloroplasty."

    On the basis of this I suggest that you need to go back to your consultant and discuss it with him and see if there are other options available.

    Hope this helps you


    Beverley (NRAS Helpline)

  • Thank you Beverley. I have another appointment in a couple of weeks.

  • My rheummy department put me on this a couple of years ago. I really couldn't get on with it so when I went back for a review I spoke to the consultant and he agreed to a bone scan and then we would make a decision but apparently there are other options. Anyway the bone scan came back okay but I was annoyed I was just put on this tablet without anyone checking whether or not I needed it.


  • Thank you so much for your reply. I feel the same way. I don't want to take anything else unless it is really necessary.

    Best wishes.

  • Hiya Vandf. I'm sorry you've had your problems at the beginning of your treatment. It does sometimes take trying different combinations before one is found that suits you. I started taking alendronic acid 3 weeks ago. I've had a couple of DEXA scans, one about 4 years ago whilst living abroad & one in August last year following my initial consultation with my new consultant on return to the UK. My results showed I was borderline for treatment (osteopenic) but she asked me to consider taking it to preserve my bones against future osteoporosis. My concern, having a history of oesophageal cancer in the family, was taking it & not being "in fear" of the possibility it doing more harm than good. After much thought I decided it would be of more benefit to take it than not to & I was also prescribed Adcal-D3 to take daily. I would have thought it unusual that you've been offered AA without a DEXA scan to confirm the state of your bone density. I take it your Rheumy is aware of your gastric problems. I'm sure you've read the leaflet & know that it has to be taken in a specific way. I've not had any problems taking it, but I do think in your situation I would question if is necessary or at least request a scan to confirm. Hope this helps & you get the answers you need.

  • Thank you for your reply. I think I have been advised to take Alendronic Acid because I have had steroids 3 times since being diagnosed with RA a year last February. They were prescribed by the nurse specialist after she had spoken with a rheumatologist. I will talk to my rheumatologist at my next appointment in a couple of weeks.

    I hope you are keeping well.

  • I have been on steroids since 2008 & guess that is part of the reason. Long term steroidal treatment is the norm in Spain if they're keeping the RD under control, but they do keep a close eye on it through tests & x-rays & I saw my specialist every 3 months. Obviously the DEXA scan was called for when something flagged up & the result was borderline then so it was decided to keep me on them. No medication required for OA but then I was living in a sunny climate & he prescribed 20 minutes in the sun without sunscreen per day to boost by VitD. Truthfully!! It was only on return to the UK my Rheumy decided to wean me off them, they appear to be used on a short term basis here & she said she was concerned for my future risk of fractures etc. I'm now back on them having had a bad time recently. I guess this will be reviewed at my next appointment with my Rheumy in July. It was the fact that I had been on them so long that made me choose to go with the AA + Adcal-D3

    Hope this extra info helps & you too are well.

  • No one has suggested a scan. I wouldn't have been quite so concerned if I had been advised to take AA if the results showed I was at risk.

    20 minutes a day in the sun in the U.K?!! Maybe the prescription could include an airline ticket!

    Sorry to hear you aren't too well and back on steroids. I hope you get some relief quickly.

    Take care and thanks again for the information.

  • I understand your concern with your other problems to consider. I do hope you're sorted soon.

  • Hello,

    First apologies if I'm repeating what's been said already - eyes not great so not read through the earlier replies as I usually do before replying to posts.

    I too have ongoing significant stomach problems and was prescribed the tablets and told a scan wasn't needed (I had had scans before so I already knew I had low bone density). But I pushed the rheumatologist for a DEXA scan. When, after my scan, it was confirmed that I do indeed have osteoporosis, I asked to be referred to the hospital osteoporosis specialist for further advice on the most appropriate osteoporosis meds taking my stomach problems into account. The osteoporosis specialist was very helpful and ultimately prescribed a different osteoporosis med - this one is given by a once yearly infusion and only for 3 years apparently then that's it. I haven't had my first infusion yet, so don't know how it will affect me but thought I would share this with you in case you weren't aware that other osteoporosis meds were available. I think I'm right in saying that the Alendronic Acid is the cheapest of the tablet forms - which is why they are most often prescribed, but I think that some of the tablets which are supposed to be a bit easier on the stomach than others. Having said that, I think that, for anyone with ongoing stomach problems the tablets might not be ideal. I think there are also osteoporosis meds which can be given by injection.

    If you felt you wanted to discuss this further with an "expert" I have found the National Osteoporosis Society helpline extremely helpful. It is staffed by specialist osteoporosis nurses and I have found them to be very knowledgeable and they were able to give me the information I needed to be able to ask the right questions of the doctors.

    Good luck - and really hope you can get some help with this very soon.


  • Ps - sorry, forgot to say that my experience has been that prescribing calcium/vitamin D tablets is often the doctors' first step in osteoporosis prevention so maybe that might be an option to discuss with the doctors first.


  • Thank you for your reply, Tilly. I am already taking calcium/vitamin D which was prescribed last year when I had another course of steroids. It is helpful to know that there are alternatives and I feel so much better now, and don't think I am making a fuss about nothing. I will talk to my rheumatologist at my next appointment in a couple of weeks. I will also give the helpline at the National Osteoporosis Society a ring.

    I hope your infusion goes well.

  • Bone density tests are fairly common.

You may also like...